Colorado, 2006Flash Flood in Colorado, August 3, 2006
August 3, 2006 · NWS BOU · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 3, 2:45 AM MST, 10 hours 45 minutes earlier.
Area forecast discussion, Aug 3, 2:45 AM MST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MDT THU AUG 3 2006
.SHORT TERM DISCUSSION...THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK
WESTWARD ACROSS TEXAS TODAY...PUSHING THE UPPER LEVEL JET MAX
SLIGHTLY NORTHWARD. SOME PESKY CONVECTION LIKELY ASSOCIATED WITH
MID LEVEL INSTABILITY AND THETA-E ADVECTION CONTINUED ACROSS THE
PALMER DIVIDE/LIMON AREA EARLY THIS MORNING.
THIS MID LEVEL THETA-E RIDGE SHOULD BE THE FOCUS FOR CONVECTION
TODAY IN THE ABSENCE OF ANY MAJOR SHORTWAVES. MODELS ALL SEEM TO
AGREE WITH THIS FEATURE PUSHING BACK AGAINST THE FRONT RANGE
MOUNTAINS AND FOOTHILLS BY MID DAY. AS A RESULT...WE EXPECT
CONVECTION TO BLOSSOM QUITE EARLY IN/NEAR THE FRONT RANGE AND
CONTINUE THROUGH THE EVENING. WILL CONTINUE THE PREVIOUS IDEA OF
BEST POPS IN/NEAR THE TERRAIN THIS AFTERNOON AND EVENING WITH LOWER
POPS FARTHER NORTH AND EAST WHERE LOW LEVEL THETA-E MINIMUM ATTEMPTS
TO ADVECT IN AND CAP WILL BE STRONGER. DEEP SOUTH/SOUTHEASTERLY
FLOW UP TO ABOUT MOUNTAIN TOP COMBINED WITH WESTERLY FLOW ALOFT
COULD PROMOTE SOME TRAINING STORMS OVER THE FRONT RANGE SO LOCALLY
HEAVY RAIN POSSIBLE...EVEN WITH PRECIPITABLE WATER VALUES AT OR
SLIGHTLY UNDER 1 INCH.
WILL KEEP SOME POPS GOING PAST MIDNIGHT ESPECIALLY OVER THE SOUTHERN
FORECAST AREA WHERE BEST MOISTURE/THETA-E ADVECTION CONTINUES.
.LONG TERM DISCUSSION...FOR FRIDAY THROUGH WEDNESDAY...THE HOT UPPER
RIDGE FCST TO REMAIN CENTERED OVER TEXAS/OKLAHOMA WILL KEEP WEAK
SOUTHWESTERLY FLOW ALOFT OVER THE CWFA ESSENTIALLY THROUGH THE
PERIOD. ON FRIDAY...THE AIR PASSING OVER THE FCST AREA LOOKS A BIT
DRIER THAN THE DAY BEFORE. INTERACTIVE SOUNDINGS INDICATE A
RELATIVELY STRONG STABLE LAYER UP AROUND 400 MBS. HOWEVER THIS
CAPPING INVERSION IS FCST TO WEAKEN AND DISSIPATE OVER THE MTNS AND
WRN VALLEYS IN THE AFTERNOON. FURTHERMORE SOME OF THE SUBTROPICAL
MOISTURE NOW POOLED OVER THE HIGHLANDS OF NORTHERN MEXICO IS PROGGED
TO STREAM NORTHWARD UP THE SPINE OF THE ROCKIES AND OVER THE CENTRAL
MTNS OF COLORADO BY LATE IN THE DAY...THEREBY FUELING T-STORM
FORMATION MAINLY OVER THE HIGHER ELEVATIONS.
BY SATURDAY THIS PLUME OF MOIST AND UNSTABLE MID-LEVEL AIR IS FCST
TO EXPAND OVER THE REST OF THE CWFA. INTERACTIVE SOUNDINGS SHOW PW
VALUES RISING OVER AN INCH AND 700-500 SPECIFIC HUMIDITY VALUES UP
AROUND 6 G/KG BOTH DAYS. MODELS ALSO SHOW A LOW-LEVEL THETA-E RIDGE
NOSING UP ALONG THE FOOTHILLS. IT WOULD APPEAR THAT THE BEST CHANCE
FOR TSTMS WILL OCCUR THIS WEEKEND OVER HIGHER SOUTHERN AND WESTERN
PORTIONS OF THE CWFA. PASSAGE OF A SHORTWAVE TROUGH ON SATURDAY WILL
FURTHER DESTABILIZE THE ATMOSPHERE AND PROVIDE ADDITIONAL SYNOPTIC
SCALE LIFT FOR INCREASED T-STORM COVERAGE. A WEAK FRONTAL SURGE ON
SUNDAY WILL PROVIDE OROGRAPHIC LIFT FOR T-STORM GROWTH ALONG THE
FRONT RANGE. SLIGHT COOLING ALOFT MAY ALSO INCREASE THE CHANCE FOR
HAIL...AND LIGHT STEERING WINDS ALOFT WILL PROVIDE A FAVORABLE
ENVIRONMENT FOR LOCALLY HEAVY RAIN.
HAVE REDUCED POPS ON THE PLAINS ON FRIDAY FOR THE REASONS MENTIONED
ABOVE...BUT KEPT THE SCATTERED POPS FOR ALL AREAS SATURDAY AND
SUNDAY. OTHERWISE HAVE MADE ONLY FEW COSMETIC CHANGES TO REST OF THE
FORECAST.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BARJENBRUCH/BAKER
Hazardous weather outlook, Aug 3, 10:20 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT THU AUG 03 2006
COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1120 AM MDT THU AUG 03 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD OVER THE EAST SLOPES
OF THE MOUNTAINS AND THE ADJACENT PLAINS THIS AFTERNOON...WITH
SCATTERED THUNDERSTORMS NEAR THE EASTERN BORDER AND WEST OF THE
DIVIDE. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL...UP TO 2
INCHES IN AN HOUR. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO
POSSIBLE. WHILE THE STORM MOTION APPEARS TO BE FAST ENOUGH TO LIMIT
THE RISK OF FLASH FLOODING...MINOR FLOODING OF STREETS AND LOW LYING
AREAS IS LIKELY WITH THE STRONGER STORMS. THE THUNDERSTORM ACTIVITY
WILL CONTINUE MAINLY ON THE PLAINS THIS EVENING...ENDING LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAK SOUTHERLY FLOW WILL REMAIN OVER COLORADO AS A BROAD RIDGE OF
HIGH PRESSURE BUILDS OVER THE SOUTHEASTERN U.S. AS A RESULT... A
CHANNEL OF MONSOONAL MOISTURE OVER COLORADO WILL ALLOW FOR A CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS IN AND NEAR THE MOUNTAINS
EACH DAY...WITH ISOLATED THUNDERSTORMS OVER THE NORTHEAST PLAINS.
LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE PRIMARY THUNDERSTORM
THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE APPRECIATED.
CMG/COOPER
Flash Flood, Jefferson
- When
- August 3, 1:30 PM MST to 3:15 PM MST
- Where
- Jefferson County, 6 mi NW of Arvada
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.586, -105.250 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding along Leyden Creek in unincorporated Jefferson County, northwest of Arvada. An automated rain gauge in upper Leyden Creek, 6 miles northwest of Arvada, measured 2.68 inches of rain in less than two hours. Two to three feet of water covered the roadway at 82nd and Quaker.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 3, 2006$1.1 million · 1 event
- Tornado and Hail in Ohio, August 3, 20061 injured · $470,000 · F0 · 9 events
- Hail and Damaging Winds in Oklahoma, August 3, 2006$283,000 · 56 kt wind · 8 events
- Flash Flood and Flood in Ohio, August 3, 20061 injured · $76,000 · 1 in hail · 20 events
- Flash Flood in Texas, August 3, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 3, 2006$75,000 · 52 kt wind · 4 events
- Damaging Winds in Texas, August 3, 2006$33,000 · 56 kt wind · 2 events
- Damaging Wind in Florida, August 3, 2006$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 3, 2006$2,000 · 55 kt wind · 16 events
- Flash Flood in New Mexico, August 3, 2006$20,000 · 1 event
- Damaging Wind in Ohio, August 3, 2006$20,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, August 3, 2006$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528226.